Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News    Wire  Bored?

Author Topic: Ativan question  (Read 588 times)

0 Members and 1 Guest are viewing this topic.

Offline NYGirl

  • Full Member
  • ***
  • Posts: 136
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
Ativan question
« on: October 23, 2012, 12:31:51 AM »
17 years ago I was prescribed Ativan before I got on Zoloft
for Panic Disorder with agoraphobia.  The Ativan would calm me down
and put me to sleep.  Fast forward 17 yrs to now. I went off  Celexa in Feb
2012 to see how I'd do on my own and was ok til this summer when anxiety
keeps creeping around now and then.  Got a script for Ativan.
And now when I take one .5mg pill it puts me to sleep for a 1/2 hr
I get a burning sensation in my chest about 15 min after I take it and
I still am anxious and my body jerks sometimes if I'm trying to
sleep with it.  This stuff used to put me out for 4 hrs at a time.
How come not now? Has my body changed perhaps in the past 17 yrs
That meds affect me differently now? Any other med suggestions?
Thx!!
Bookmark and Share

Offline insights

  • Hero Member
  • *****
  • Posts: 3960
  • Country: au
  • Rec's: 90
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Ativan question
« Reply #1 on: October 23, 2012, 01:22:56 AM »
And now when I take one .5mg pill it puts me to sleep for a 1/2 hr
I get a burning sensation in my chest about 15 min after I take it

Although sometimes prescribed for insomnia, benzodiazepines are not great sleeping pills. Tolerance to their sedating effects usually develops within a few weeks.

I doubt that the burning sensation is being caused by Ativan as it doesn't hit the bloodstream until 20-30 minutes after it's taken with plasma concentrations peaking at around 1-2 hours. There might be something else in the tablet with is causing it, perhaps by irritating the gullet, but I doubt it. The most likely explanation is anxiety.

Quote
Any other med suggestions?

IMHO, the best long term drugs for insomnia are the antidepressants trazodone (Desyrel) and mirtazapine (Remeron) at sub therapeutic doses. Trazodone is rarely prescribed for anything else these days having found its niche alleviating insomnia, especially SSRI/SNRI induced insomnia. The typical dose for insomnia is 10-25mg, well below the usual 150-400mg/day dose needed for anxiety and depression.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Offline LindaRK

  • Hero Member
  • *****
  • Posts: 2622
  • Country: us
  • Rec's: 35
  • Gender: Female
  • Mood: Loved
    Loved
  • Personal text
    • Poke This Member
Re: Ativan question
« Reply #2 on: October 27, 2012, 12:53:24 AM »
I have a script for Ativan - I rarely use it any more, but have it on hand.  It's my med of choice for anxiety on a short-term basis.  I've been managing my anxiety med-free for well over a decade now.

Definitely don't take it for a sleep aid - ask your doc about non-addictive over-the-counter aids such as Valerian, Benadryl, or other sleep aids.  Make sure you're staying away from tv and the computer, have your room a little cool, no eating/drinking before bed, things like that.

The body jerking?  Google (it's okay this time LOL) myoclonic jerks ... could be what's going on.  I've had them on various meds - completely harmless.

And yes, your body changes over the years (hormones, etc.) and reactions to meds can change as well.  I've had that happen ALOT.
Bookmark and Share

Offline NYGirl

  • Full Member
  • ***
  • Posts: 136
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
Re: Ativan question
« Reply #3 on: January 04, 2013, 09:17:22 PM »
Just seeing your reply now....Thanks Linda!  I appreciate it!
Bookmark and Share

Offline Marilynj28

  • Sick and tired of THINKING im sick and tired!!
  • Jr. Member
  • **
  • Posts: 73
  • Country: ca
  • Rec's: 0
  • Gender: Female
  • Mood: Okay
    Okay
  • Personal text
    • Poke This Member
Re: Ativan question
« Reply #4 on: January 05, 2013, 06:31:51 PM »
hey nygirl!

I too have ativan for panic attacks. i have the quick desolve under your tongue kind. i don't get the burning chest feeling, but i do get a headache a couple minutes after taking it. every time lol

i rarely take them, only if i reeeeally need too, but just knowing i have them with me makes me feel better.

are yours the quick desolve ones or the swallow kind? if they are the swallow kind, maybe you are getting the burning because it is upsetting your stomach, like if you take vitamins on an empty stomach
Bookmark and Share
Tip to smokers: when I quit smoking, within a month my anxiety went away by atleast 50%! I was shocked how big of a difference it made. Just something to keep in mind :)

Offline NYGirl

  • Full Member
  • ***
  • Posts: 136
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
Re: Ativan question
« Reply #5 on: January 06, 2013, 08:09:27 AM »
Hey Marilyn!
They are the swollow kind. That could totally be what's causing
the burning! Never thought of that. Haven't taken any in a while.
Started on Zoloft again last night. So far so good. Dr also gave me
a script for Klonopin.  Have you ever taken that?
Bookmark and Share

Offline sohelpless

  • Full Member
  • ***
  • Posts: 198
  • Rec's: 4
  • Personal text
    • Poke This Member
Re: Ativan question
« Reply #6 on: January 06, 2013, 02:23:49 PM »
Klonopin is a better benzo in my opinion because the effect lasts much longer. You might not have the side effect you mentioned either.
Bookmark and Share

Tags:
 

Related Topics

  Subject / Started by Replies Last post
0 Replies
1115 Views
Last post November 15, 2009, 11:48:20 AM
by stressed444
2 Replies
372 Views
Last post May 24, 2012, 07:32:24 PM
by flchik
3 Replies
371 Views
Last post October 14, 2012, 04:01:01 PM
by jdim
10 Replies
624 Views
Last post August 09, 2013, 09:30:56 AM
by br350
1 Replies
243 Views
Last post August 19, 2013, 12:12:41 AM
by insights